This is because some vitamins and minerals, such as vitamin C, folate (B), vitamin E and iron, can increase stomach acid production and cause nausea, so try taking supplements at mealtime. Food provides a cushioning effect that can neutralize stomach acid. Iron supplements, in particular, can cause undesirable side effects at high doses, as they can cause nausea and vomiting. Constipation is also a common side effect.
The difficult thing about iron supplements is that, to achieve optimal absorption, they must be taken on an empty stomach. However, for some people, taking them without food is to blame for some of the side effects. If taking iron supplements on an empty stomach makes you feel sick, you can take them with a small amount of food. Simply avoid consuming milk, caffeinated foods or beverages, and high-fiber foods, such as whole grains and raw vegetables, with your iron supplement, as they can hinder absorption or cause unpleasant side effects.
The same goes for calcium supplements and antacids: wait at least two hours after taking them before taking the iron supplement. Some experts recommend taking the iron pill with foods rich in vitamin C, such as citrus fruits, or a vitamin C supplement, as this nutrient helps improve iron absorption. 3.Multivitamins that contain a lot of iron (such as a prenatal vitamin) or iron supplements themselves can cause nausea, according to Dr. Donald Hensrud, medical director of the Mayo Clinic Healthy Living Program.
This is especially true if you take them outside of a meal. Some experts recommend taking the iron pill with foods rich in vitamin C, such as citrus fruits, or with a vitamin C supplement, as this nutrient helps improve iron absorption. In addition, both Poppers and Hensrud emphasize that it's imperative that you talk to your doctor before starting a daily vitamin or supplement routine and let him know if you experience any side effects. Certain vitamins, such as those that are acidic in nature (think vitamin C) can especially irritate the stomach lining and cause gastrointestinal problems.
Some experts say that nausea and irritation should go away within two or three hours of consuming them, which is how long it takes for vitamins to pass to the intestines. As with baked banana bread and true love, time is everything when it comes to getting the most out of your multivitamin. A simple blood test performed by a doctor can determine what vitamin deficiencies you might have, and your doctor can recommend the best course of action based on that, Poppers explained. Kaura also warns that vitamins, especially vitamin C, should not be taken immediately before or after a workout.
You shouldn't take more than 1000 mg of vitamin C a day, for example, as this can cause stomach pain and diarrhea. Therefore, adding a nutrient such as vitamin C, which can promote stomach acid production, means that you will have a lot of acid in your stomach, which can contribute to feelings of discomfort. Vitamins that are more acidic in nature, such as vitamin C or folate, can cause nausea if consumed on an empty stomach, Poppers told HuffPost. If you flood your body with more than it needs, these vitamins can cause nausea and stomach pain, and can be harmful to your body.
In fact, one of the biggest complaints people have with multivitamins is that the wonders of a single injection bother their stomachs. Specifically, vitamins C, A and B6, along with certain less mild forms of iron, zinc and other minerals, are common causes of discomfort, she notes. Perelel's prenatal, postpartum and multivitamin supplements, for example, include a nausea-free formula with vitamin B6 and ginger root, so they're designed to be especially pleasant to the stomach.